Alert archive / Maryland / Flash Flood Warnings in 2015

Flash Flood Warning 76, NWS Baltimore/Washington

September 10, 2015Baltimore County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 10, 2015, 2:37 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2015, 2:37 PM EDT (18:37 UTC)
Expired
Sep 10, 2015, 5:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Baltimore County, MD, City of Baltimore, MD

The radar

The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:08 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 10, 10:08 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 AM EDT THU SEP 10 2015

.SYNOPSIS...
AN AREA OF LOW PRESSURE ALONG A SLOW MOVING COLD FRONT WILL MOVE
EAST ACROSS THE REGION TODAY. HIGH PRESSURE WILL BRIEFLY BUILD IN
BEHIND THE SYSTEM ON FRIDAY. ANOTHER LOW PRESSURE WILL DEVELOP
OVER THE SOUTHERN APPALACHIANS FRIDAY NIGHT AND MOVE NORTHEAST
ACROSS OUR AREA ON SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE WILL
BUILD BACK IN EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...

WIDESPREAD CLOUDS AND NMRS SHOWERS ARE SEEN WEST OF I-95 THIS
MORNING ALONG A SLOW MOVING CDFNT. ATMOSPHERE IS QUITE MOIST THIS
MORNING BASED ON 12Z IAD RAOB WITH NEARLY 2 INCHES OF PWAT...K
INDEX OF 36C AND 1000-500 MB RH OF 89%. EXPECT FURTHER INCREASE IN
SHOWER COVERAGE LATER TODAY AS A 700-500 MB WAVE OVER THE OH/TN
VALLEY MOVES ACROSS THE AREA LATER THIS AFTERNOON. HIGHEST
RAINFALL AMOUNTS ARE EXPECTED OVER THE URBAN CORRIDOR FROM
WASHINGTON DC TO BALTIMORE WHERE AMOUNTS GREATER THAN ONE INCH ARE
POSSIBLE.

TONIGHT THE LOW PRESSURE PUSHES NORTHEAST ALONG THE FRONT AS THE
FRONT ITSELF SLIDES SOUTHEAST AND CLEARS THE REGION. AS
MENTIONED...EXPECT PRECIP TO CLEAR THE AREA THIS EVENING AND
MOSTLY DRY CONDITIONS OVERNIGHT WITH CLOUDS BREAKING. LOWS WILL BE
NOTABLY COOLER THAN THIS MORNING'S TEMPERATURES...AND HUMIDITY
WILL ALSO DROP QUITE A BIT WITH DEW POINTS FALLING DOWN TOWARDS
THE UPPER 50S.

FRIDAY WILL BE COMPARATIVELY PLEASANT (AT LEAST COMPARED TO RECENT
DAYS)...WITH HIGHS IN THE LOW 80S IN MOST LOCALES AND ABUNDANT
SUNSHINE...ALONG WITH LOW DEW POINTS IN THE UPPER 50S. NICE
WEATHER FOR MID SEPTEMBER...BUT IT IS NOT EXPECTED TO LAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MOSTLY DRY CONDITIONS EXPECTED FRIDAY NIGHT...ALTHOUGH A SLIGHTLY
FASTER APPROACH OF THE NEXT COLD FRONT COULD RESULT IN SOME
SHOWERS REACHING THE POTOMAC HIGHLANDS BY DAYBREAK. LOWS IN THE
LOWER TO MID 60S...WITH 50S POSSIBLE IN THE WEST ESPECIALLY IF
CLOUDS ARE DELAYED.

MAIN STORY FOR THE PERIOD IS A DYNAMIC WEATHER SYSTEM CROSSING
THE AREA SATURDAY AND SATURDAY NIGHT. UPPER LEVEL ENERGY FROM THE
GULF COAST WILL INDUCE CYCLOGENESIS ALONG THE COLD FRONT CROSSING
THE MID- ATLANTIC REGION ON SATURDAY. MODEL GUIDANCE STILL OFFERS
A WIDE RANGE OF LOW TRACKS...WHICH WILL AFFECT TEMPERATURES AND
INSTBY. LIKELY POPS WILL EXTEND ACROSS THE ENTIRE AREA...AND WILL
PROBABLY INCREASE AS TIMING/PLACEMENT BECOME MORE CERTAIN. SE OF
THE LOW...THERE MAY BE SOME OVERLAP OF INSTBY (LIKELY ON THE
WEAKER END OF THE SPECTRUM) AND DEEP LAYER SHEAR (ON THE ORDER OF
30-40 KT) WHICH COULD RESULT IN A THREAT OF SEVERE STORMS. DAY 3
SPC OUTLOOK CLIPS SOUTHERN MD WITH A MARGINAL RISK. LITTLE TO NO
THUNDER WILL BE FOUND TO THE NW. LATEST GUIDANCE ALSO SUGGESTS A
QUICKER EXIT OF THE LOW SATURDAY NIGHT...SO TAPERED POPS OFF.

THE SFC LOW WILL MOVE TOWARD THE NEW ENGLAND COAST SUNDAY AS A
DEEP UPPER LEVEL TROUGH/CLOSED LOW DIGS ACROSS THE APPALACHIANS.
THIS COULD RESULT IN SOME SHOWERS THROUGH THE DAY...PERHAPS AN
ISOLATED THUNDERSTORM IF INSTBY IS DEEP ENOUGH. A MUCH COOLER AIR
MASS WILL BE IN PLACE BEHIND THE DEPARTED FRONT...AND TEMPERATURES
WILL BE BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AS THE UPPER LOW PULLS OFF TO THE NE THROUGH THE FIRST HALF OF
THE WEEK...STRONG SFC HIGH PRESSURE WILL BUILD IN. THE CENTER OF
THE HIGH DOES NOT MAKE MUCH PROGRESS THROUGH WEDNESDAY...SO THE
AIRMASS WILL ONLY MODIFY SLOWLY TOWARD NORMAL. WORTH NOTING
GUIDANCE SHOWS POTENTIAL FOR LOWS NEAR 40F IN THE POTOMAC
HIGHLANDS SUNDAY AND MONDAY NIGHTS...AND WE COULD SEE SOME UPPER
40S AS FAR EAST AS THE VA PIEDMONT.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
FRONTAL PROGRESSION APPEARS TO HAVE SLOWED FROM EARLIER
GUIDANCE...WITH THE BOUNDARY NOW EXPECTED TO GET STUCK NEAR OR
JUST NORTHWEST OF OUR PRIMARY TAF SITES THIS MORNING AND THEN
MOVE SOUTHEAST ACROSS THEM THIS AFTERNOON. THIS APPEARS LIKELY TO
RESULT IN A PUSHING BACK THE POSSIBILITY OF LOW CIGS UNTIL LATER
TODAY...SO RAISED CIGS FOR THIS MORNING. STILL HAVE POSSIBLE LOW
VIS THIS MORNING WITH ANY PATCHY FOG...THOUGH FOR THE MOST
PART CLOUDS ARE KEEPING FOG AT BAY. HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WILL ALSO LIKELY RESULT IN REDUCED VISIBILITY
THROUGH THE DAY TODAY...WITH GREATEST ODDS IN THE METRO BEING
EARLY-MID AFTERNOON. WINDS MAY BE VARIABLE FOR A TIME THIS
MORNING...THEN SHIFT TO THE NORTH BEHIND THE FRONT LATER THIS
AFTERNOON AND MAY GET A LITTLE GUSTY FOR A TIME TOWARDS THIS
EVENING. BY LATER TONIGHT AND CONTINUING THROUGH FRIDAY...DRIER
AIR BEHIND THE SYSTEM SHOULD PROVIDE VFR CONDITIONS WITH ANY LOW
CIGS BREAKING UP...WHILE WINDS SHOULD DIMINISH ON FRIDAY.

SUB-VFR CONDITIONS ARE LIKELY AT TIMES SATURDAY INTO SATURDAY
NIGHT WITH PERIODS OF SHOWERS AND POTENTIALLY SOME EMBEDDED
THUNDERSTORMS. POTENTIAL SHOWERS WILL BE MORE SCATTERED ON SUNDAY
BUT STILL COULD POSE BRIEF IMPACTS.

&&

.MARINE...
MAIN CONCERN THROUGH THE MORNING IS LOCALLY HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS WITH REDUCED VISIBILITY AND POSSIBLY A
STRAY STRONG WIND GUST. THIS CONCERN WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING BUT THAT'S NOT ALL WE HAVE TO WORRY
ABOUT. BY LATER THIS AFTERNOON AND THIS EVENING...A COLD FRONT
WILL PUSH SOUTH ACROSS THE AREA WITH SOME GUSTY NORTHERLY WINDS
BEHIND IT. EXTENDED SCA SEVERAL HOURS TONIGHT AND FRIDAY MORNING
AS THE GENERAL TREND SEEMS TO BE A LATER START AND END...BUT NOT
QUITE CONFIDENT ENOUGH YET TO CUT OFF THE BEGINNING. BUFKIT
SOUNDINGS FROM BOTH NAM AND GFS BOTH SHOW WIND GUSTS INTO THE 20
KT RANGE INTO FRIDAY MORNING HOWEVER...SO THE EXTENSION IS A
REASONABLY SAFE BET WITH A RATHER TIGHT PRESSURE GRADIENT BEHIND
THE FRONT. BY AFTERNOON...THE GRADIENT SHOULD RELAX AND WIND
SHOULD SLACK OFF.

LOW PRESSURE WILL CROSS THE WATERS SATURDAY INTO SATURDAY NIGHT.
MOST LIKELY PERIOD FOR SCA CONDITIONS WILL FOLLOW THE LOW LATE
SATURDAY INTO SUNDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY
AFTERNOON AND EVENING. HIGH PRESSURE WILL RETURN LIGHTER WINDS BY
MONDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 9 AM EDT
     FRIDAY FOR ANZ530>534-537-539>541-543.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 3 AM EDT
     FRIDAY FOR ANZ538-542.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...ADS
LONG TERM...ADS
AVIATION...ADS/LFR
MARINE...ADS/LFR
Hazardous weather outlook, Sep 10, 5:08 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT THU SEP 10 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-110900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS EXPECTED TODAY. WHILE IT HAS BEEN VERY
DRY OF LATE...A SMALL RISK EXISTS FOR LOCALIZED FLASH
FLOODING...PARTICULARLY IN URBAN AREAS SUCH AS THE BALTIMORE AND
WASHINGTON METROPOLITAN AREA WHERE MOST RAINFALL RUNS OFF VERY
QUICKLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-110900-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
508 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS EXPECTED TODAY. WHILE IT HAS BEEN VERY
DRY OF LATE...A SMALL RISK EXISTS FOR LOCALIZED FLASH
FLOODING...PARTICULARLY IN URBAN AREAS SUCH AS THE BALTIMORE AND
WASHINGTON METROPOLITAN AREA WHERE MOST RAINFALL RUNS OFF VERY
QUICKLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:02 PM EDTSpecial Marine WarningLWX88 min
Sep 9, 10:23 PM EDTSmall Craft AdvisoryLWX36 hr
Sep 10, 2:02 PM EDTSpecial Marine WarningLWX88 min
Sep 10, 2:08 PM EDTSpecial Marine WarningLWX2 hr
Sep 10, 2:46 PM EDTSpecial Marine WarningLWX119 min
Sep 10, 7:15 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 9, 9:08 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's38 min
Sep 10, 2:15 PM EDTFlash Flood WarningLWXBaltimore3 hr
Sep 10, 3:07 PM EDTFlash Flood WarningLWXAnne Arundel3 hr

Nearby

Flash Flood Warnings in Maryland, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.